Sleep deprivation

Disclaimer: This post mentions several so-called womanly topics. Feel free not to read on should you become squeamish at allusions to things that go bump in the night.

All new mother’s experience sleep deprivation to some degree. For some it is worse than for others. Amber-Jane slept through after five months while my sister-in-law’s first child didn’t do a full twelve hour stretch until she was three. You’d expect to get used to functioning on very little sleep and that eventually, when the baby years became a distant memory, for your body rhythms to settle back into a cycle of sleep and wakefulness at times appropriate for the successful operation of society. Sadly, this turns out to be a fallacy. My sister-in-law, after raising a brood of three beyond into childhood and beyond, can no longer sleep unaided – her youngest is now seven.

On the other hand, there are those of us who have always suffered from hormonal bouts of insomnia. For me, PMS has always had more to do with grumpiness due to lying awake singing Lionel Richie’s All Night Long accompanied by the buzzing of mosquitoes and the snores of my bedfellows. Nothing I couldn’t cope with, after all, as soon as my monthly visitation was over, I’d be back in the land of zees, dreaming those all important inspirational dreams and smoothing out the wrinkles around my eyes, sleep being the greatest anti-aging treatment never marketed. That was, until three months ago.

Three months ago I went off a drug called Eglynol (a.k.a Esperide, Sulperide, Dogmatil, Modal, Bosnyl and Beelzebub), an anti-psychotic handed out willy-nilly to new mothers. The medical profession considers it pretty harmless and, with its anti-anxiety properties and strange side-effect (lactation) it’s dolled out to those with milk delivery problems or the baby blues without so much as the batting of an eyelid. I received my six month repeat prescription over the phone. I’d heard about it from a friend, she said it would chill me out and increase my milk supply. I’m a little wary of all medications and wasn’t a hundred percent reassured by my friend’s insistence that they were harmless happy pills. But, if what she said was true, it seemed like a win-win situation. So I called up my obstetrician’s office and said I wanted to speak to her about Eglynol.
‘Do you really want to discuss it with the doctor,’ the receptionist sighed, ‘or do you just want a prescription?’

I ended up self-medicating on Eglynol for nine months, having been told by many doctors, including my husband, that it has no major side-effects (other than the lactation) and no withdrawal symptoms. I found I didn’t need to take the full dose to have the effects, so I took two a day instead of the prescribed three. Julian thought this would be okay and so all was well in the land of milk and uhm, milk, until the dizzy spells began.

I, like many other women, often forget to take pills – how do you think so many of us slipped through the contraceptive net? On the days my happy pill slipped my mind, I’d become dizzy. Later, it didn’t matter whether I remembered to take them or not, if I turned around to quickly or stood up too fast, I would experience an unbalancing sense vertigo accompanied by a twinge of nausea. When this became the norm I decided that it was time to go off the Eglynol. The fuzziness of the early months had cleared and I was beginning to regret my rash decision to start taking an anti-depressant medication I probably hadn’t needed. I understood more about how my breasts worked, and that what I had thought was my supply drying up, was probably just my body evening out. Like I said before, hindsight is always twenty-twenty.

Getting off the pills was not as easy as I thought. I initially tried cold-turkey, but the dizziness became so bad I fear I was a danger to my fellow road users. The vertigo was coupled by the blackest depression I’d ever felt. I found myself crying for no reason. I didn’t want to get out of bed. My emotions seesawed between unreasonable self-pity and uncontrolable rage. I had turned into a monster I didn’t recognize and was becoming impossible to live with. After three attempts at cold turkey, none lasting longer than three days, Julian suggested I wean myself off more slowly. Being a doctor, he admitted that he was surprised by my withdrawal symptoms. He said they were rare.

I eventually got off the Eglynol. The vertigo didn’t go away entirely, but I no longer felt like I was standing in the epicenter of an earthquake. I was okay, a lot fatter, but okay. I had wanted to breastfeed Amber-Jane until she was at least a year old, but with the Eglynol gone, my breast milk really did dry up.  I tried all the herbal lactagogues, but was having to substitute with formula. I knew our breast feeding days were finally done the morning Amber-Jane pushed her bottle aside and looked at me expectantly.  I felt a little sorry for her and a lot guilty, so I offered her my depleted breast. She gave it one perfunctury suck before spitting out my nipple. She’s never looked at me that way again.

Within a few short weeks, my monthly returned like an unwelcome visitor in the night.  I had actually forgotten what having a period was like, which is amazing when you consider that I’d been menstrating for decades longer than my pregnancy and breastfeeding combined. I found something stashed in the back of my wardrobe (lucky Lillettes don’t expire) and went back to bed only to find I couldn’t get comfortable. It was too hot, Julian was breathing too loudly and why hadn’t I noticed we were hosting a cricket symphony in our front garden before? I tossed and turned and tossed and then it was three weeks later, my visitor had come and gone but I still hadn’t slept.

Skip ahead another nine weeks and I, like my sister-in-law, can no longer sleep unaided. After having tried several natural remedies, I am reduced to taking benzodiazepines coupled with anti-hypnotic sleeping pills, basically because what works one night, does not necessarily work every night. These drugs, while they knock me into the dreamless black hole Big Pharma call sleep, also empty me out of all feeling. Where once there was mother, lover, friend and writer, there is a flat line. My GP, the one who thinks I have an adjustment disorder, has suggested that I owe it to my daughter to go onto anti-depressants and become a stable person. My own counter-argument that anti-depressant medication is what got me into trouble in the first place, doesn’t really cut water with him. Yesterday I went to see a naturopath as I don’t wish to spend the rest of my life on benzos. I related the above story to her, to which she replied: ‘I will get you right and, when I do, I want you to go out there and tell people about your experience, because there is a communal responsibility we all bare to keep each other healthy.’

I liked that sentiment, and while I’m not yet right, I see no reason to wait to fulfil that responsibility.

6 comments

    1. Fiona
    2. 7 years ago
    3. Reply

    You're doing the right thing Rach, too many people pop a pill for everything – it'll take a bit longer but I think it's the right route. Hope the naturopath gets your balance right xxx

    1. Rachel Zadok
    2. 7 years ago
    3. Reply

    Thanks Fiona, I'm sure I'll eventually get my head, and my life, straight.

    1. Thandi
    2. 7 years ago
    3. Reply

    Hi Rachel,

    May i please ask for contact details of your naturopath? I have a very similar stoty to yours & i need to be set right

    1. Thandi
    2. 7 years ago
    3. Reply

    Hi Rachel.

    Thank you so much. If you dont mind me asking, did she help & are you fine now? I stopped eglynol cold turkey 2 weeks & feel like hell. Insomnia, feel sedated & always tired, lack of interest in things i enjoyed.

    1. Rachel Zadok
    2. 7 years ago
    3. Reply

    She did help me, but there was no quick fix. It took a long time to be "normal" again, but the insomnia she helped within a couple of weeks. And once you start sleeping, you can cope with much more. I hope you feel better.

What do you think?

Your email address will not be published. Required fields are marked *

*
*